Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
At least two children in Northern Ireland have died in recent years as a result of severe hyponatraemia (serum sodium <130 mmol/l).1 Death or neurological morbidity related to this condition has been reported in more than 50 children.2 Although risk factors include vomiting, pain, anxiety, disturbances of the central nervous system, and metabolic and endocrine disorders, it has become recognised that any child receiving intravenous fluids or oral rehydration is potentially at risk.3 The particular risks associated with the postoperative period were highlighted by Arieff in 1998, who pointed out that plasma levels of vasopressin (antidiuretic hormone, ADH) are raised in virtually every child in the postoperative period.4 If such children are given fluids containing less than 140 mmol/l of sodium there will always be a tendency towards postoperative hyponatraemia.
A solution containing 0.18% sodium chloride in 4% glucose is commonly used in paediatric practice and is generally held to be isotonic. However, in the catabolic child the glucose is metabolised rapidly, causing the fluid to become hypotonic in vivo, with the potential for significant fluid shifts. If the child is in the postoperative period or in any other situation where there is a high level of circulating vasopressin, a situation can arise where excess free water is retained within the circulation. This can be compounded by water effectively administered in the intravenous fluids. This condition has been called “dilutional hyponatraemia” because the “free” water component of the serum has increased, causing dilution of the major cation, sodium. This “free” water will pass rapidly and unhindered across cell membranes with the particular risk of development of cerebral oedema. Children may be at particular risk of brain damage due to increase in intracranial pressure in this situation.2
A working group in Northern Ireland has developed guidelines which have been published by the Department of Health Social Services and Public Safety.5 These guidelines emphasise that every child receiving intravenous fluids requires a thorough baseline assessment, that fluid requirements should be assessed by a doctor competent in determining a child’s fluid requirement, and fluid balance rigorously monitored. The value of accurate measurement of weight, and monitoring of urea and electrolytes, in any child requiring prescribed fluids after 12 hours is emphasised, together with the importance of assessment of fluid balance and prescription at least every 12 hours by an experienced member of clinical staff.
This must take account of all oral and intravenous intake, together with the measurement and recording of all losses (including urine, vomiting, diarrhoea, etc) as accurately as possible.
Replacement fluids must reflect fluid loss, and in most situations this will imply a minimum sodium content of 130 mmol/l. This must be considered and prescribed separately, reflecting the fluid loss in both volume and composition. In some situations laboratory analysis of the electrolyte content of the fluid lost may be helpful. It is important to remember that, while children receiving intravenous fluids are at particular risk, children receiving oral rehydrating fluids may also be at risk, as these are often also hypotonic. Vigilance is therefore required for all children receiving fluids. Medical and nursing staff need to be aware of risks in this situation, and of early signs of developing cerebral oedema such as vomiting, deteriorating level of consciousness, or headache, before more serious symptoms such as seizures occur, as deterioration to this extent is associated with significant morbidity and mortality.